MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-02289.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in a popliteal vein using an indigo system cat5 aspiration catheter (cat5) and an indigo system separator 5 (sep5).During the procedure, while using the sep5 within the cat5, the sep5 perforated through the side of the cat5.It was reported that this was a chronic clot, and though the physician felt resistance while using the sep5 within the vessel, there was no resistance while advancing within the cat5.The physician therefore removed the cat5 and sep5, and attempted to use a non-penumbra catheter to remove the thrombus, however was still unsuccessful.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The indigo system separator 5 (sep5) was punctured through the indigo system cat5 aspiration cathete (cat5) approximately 130.0 cm from the hub.The sep5 core wire was fractured approximately 171.5 and 173.5 cm from the proximal end.The bulb was still intact with the core wire.Evaluation of the returned devices revealed that the sep5 core wire was fractured.This type of damage likely occurred due to improper handling during use.If the sep5 is forcefully retracted against resistance, damage such as the core wire may fractured.The retraction against resistance likely contributed the core wire fracturing.Evaluation of the cat5 revealed that the sep5 was punctured through the distal shaft.This type of damage likely occurred after the sep5 core wire fractured and then advanced within the cat5.Attempts to advance the already-fractured sep5 likely caused the puncturing of the distal shaft of the cat5.Penumbra separators and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02289.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7151723
Report Number3005168196-2017-02288
Device Sequence Number13634010
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/21/2019
Device Catalogue NumberSEP5
Device Lot NumberF73269
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/28/2017
Supplement Date Received by Manufacturer01/26/2018
Initial Report FDA Received Date12/28/2017
Supplement Report FDA Received Date02/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR